Perturbation Analysis of Two-Phase Infiltration

by Alain Noblanc, Grad. Student; Dept. of Civ. Engrg., Colorado State Univ., Fort Collins, CO,
Hubert J. Morel-Seytoux, Assoc. Prof. of Civ. Engrg.; Colorado State Univ., Fort Collins, CO,

Serial Information: Journal of the Hydraulics Division, 1972, Vol. 98, Issue 9, Pg. 1527-1541

Document Type: Journal Paper


An analytical treatment for the problem of one-dimensional infiltration into a homogeneous porous medium is presented. Movement of both the air phase and the water phase and compressibility of the air are considered. The procedure assumes that some capillary terms can be neglected in the saturation equation, whereas all capillary terms are retained in an integral equation for the unknown total flow. Infiltration rate curves are obtained for a number of situations involving different boundary or initial conditions or both. Comparisons are made with results of an earlier and simpler procedure, confirming the validity of the simpler procedure. It is recommended that the traditional unsaturated flow equation be abandoned in favor of the two-phase flow approach.

Subject Headings: Infiltration | Unsaturated flow | One-dimensional flow | Porous media flow | Dimensional analysis | Homogeneity | Water management | Compression

Services: Buy this book/Buy this article


Return to search